Cetirizine 

(se ti' ra zeen)

WHY is this medicine prescribed?

Cetirizine is used to temporarily relieve the symptoms of hay fever (allergy to pollen, dust, or other substances in the air) and allergy to other substances (such as dust mites, animal dander, cockroaches, and molds). These symptoms include sneezing; runny nose; itchy, red, watery eyes; and itchy nose or throat. Cetirizine is also used to treat itching and redness caused by hives. However, cetirizine does not prevent hives or other allergic skin reactions. Cetirizine is in a class of medications called antihistamines. It works by blocking the action of histamine, a substance in the body that causes allergic symptoms.

Cetirizine is also available in combination with pseudoephedrine (Sudafed, others). This monograph only includes information about the use of cetirizine alone. If you are taking the cetirizine and pseudoephedrine combination product, read the information on the package label or ask your doctor or pharmacist for more information.

HOW should this medicine be used?

Cetirizine comes as a tablet, a chewable tablet, an extended release tablet, and a syrup (liquid) to take by mouth. It is usually taken once a day with or without food. Take cetirizine at around the same time every day. Follow the directions on your package label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Take cetirizine exactly as directed. Do not take more or less of it or take it more often than directed on the package label or as recommended by your doctor.

Do not use cetirizine to treat hives that are bruised or blistered, that are an unusual color, or that do not itch. Call your doctor if you have these types of hives.

Stop taking cetirizine and call your doctor if your hives do not improve during the first 3 days of your treatment or if your hives last longer than 6 weeks. If you do not know the cause of your hives, call your doctor.

If you are taking cetirizine to treat hives, and you develop any of the following symptoms, get emergency medical help right away: difficulty swallowing, speaking, or breathing; swelling in and around the mouth or swelling of the tongue; wheezing; drooling; dizziness; or loss of consciousness. These may be symptoms of a life-threatening allergic reaction called anaphylaxis. If your doctor suspects that you may experience anaphylaxis with your hives, he may prescribe an epinephrine injector (EpiPen). Do not use cetirizine in place of the epinephrine injector.

Are there OTHER USES for this medicine?

This medication may be prescribed for other uses; ask your doctor or pharmacist for more information.

What SPECIAL PRECAUTIONS should I follow?

Before taking cetirizine,

  • tell your doctor and pharmacist if you are allergic to cetirizine, hydroxyzine (Vistaril), or any other medications.
  • tell your doctor and pharmacist what prescription and nonprescription medications, vitamins, nutritional supplements, and herbal products you are taking or plan to take. Be sure to mention any of the following: antidepressants, medications for anxiety, medications for mental illness, medications for seizures, other medications for cold and allergy, sedatives, sleeping pills, tranquilizers, and theophylline (Theo-24, Theolair). Your doctor may need to change the doses of your medications or monitor you carefully for side effects.
  • tell your doctor if you have or have ever had kidney or liver disease.
  • tell your doctor if you are pregnant, plan to become pregnant, or are breast-feeding. If you become pregnant while taking cetirizine, call your doctor.
  • you should know that cetirizine may make you drowsy. Do not drive a car or operate machinery until you know how this medication affects you.
  • remember that alcohol can add to the drowsiness caused by this medication. Avoid drinking alcoholic beverages while taking this medication.

What SPECIAL DIETARY instructions should I follow?

Unless your doctor tells you otherwise, continue your normal diet.

What should I do IF I FORGET to take a dose?

Take the missed dose as soon as you remember it. However, if it is almost time for the next dose, skip the missed dose and continue your regular dosing schedule. Do not take a double dose to make up for a missed one.

What SIDE EFFECTS can this medicine cause?

Cetirizine may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:

  • drowsiness
  • excessive tiredness
  • dry mouth
  • stomach pain
  • diarrhea
  • vomiting

Some side effects can be serious. The following symptom is uncommon, but if you experience it, call your doctor immediately:

  • difficulty breathing or swallowing

Cetirizine may cause other side effects. Call your doctor if you have any unusual problems while taking this medication.

If you experience a serious side effect, you or your doctor may send a report to the Food and Drug Administration's (FDA) MedWatch Adverse Event Reporting program online [at http://www.fda.gov/Safety/MedWatch ] or by phone [1-800-332-1088].

What should I know about STORAGE and DISPOSAL of this medication?

Keep this medication in the container it came in, tightly closed, and out of reach of children. Store it at room temperature and away from excess heat and moisture (not in the bathroom). Throw away any medication that is outdated or no longer needed. Talk to your pharmacist about the proper disposal of your medication.

What should I do in case of OVERDOSE?

In case of overdose, call your local poison control center at 1-800-222-1222. If the victim has collapsed or is not breathing, call local emergency services at 911.

Symptoms of overdose may include:

  • restlessness
  • irritability
  • drowsiness

What OTHER INFORMATION should I know?

Keep all appointments with your doctor.

Ask your pharmacist any questions you have about cetirizine.

It is important for you to keep a written list of all of the prescription and nonprescription (over-the-counter) medicines you are taking, as well as any products such as vitamins, minerals, or other dietary supplements. You should bring this list with you each time you visit a doctor or if you are admitted to a hospital. It is also important information to carry with you in case of emergencies.

Brand Names
  • Aller-Tec
  • Alleroff
  • Zyrtec®
  • Aller-Tec-D (as a combination product containing Cetirizine, Pseudoephedrine)
  • Citiri-D (as a combination product containing Cetirizine, Pseudoephedrine)
  • Wal Zyr D (as a combination product containing Cetirizine, Pseudoephedrine)
  • Zyrtec-D® (as a combination product containing Cetirizine, Pseudoephedrine)
  • Also available generically

All EBSCO Publishing proprietary, consumer health and medical information found on this site is accredited by URAC. URAC's Health Web Site Accreditation Program requires compliance with 53 rigorous standards of quality and accountability, verified by independent audits. To send comments or feedback to our Editorial Team regarding the content please email us at HLEditorialTeam@ebscohost.com.

This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.

Editorial Policy | Privacy Policy | Terms and Conditions | Support
Copyright © 2008 EBSCO Publishing. All rights reserved.

Severe chest pain is not always present with a heart attack, especially for older adults, people with diabetes and women. They may experience sudden shortness of breath, coughing, dizziness, fatigue or weakness. Don’t take a chance. Call 9-1-1.